| Catalog Number |
RSF-400+Q |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Codes |
Wound Dehiscence (1154); Seroma (2069)
| Date of Event |
05/20/2024
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
As stated in the literature, ¿a number of risk factors for rupture have been identified; the most common cause is surgical instrument damage.¿ (handel, garcía and winxtrom, 2013.Breast implant rupture: causes, incidence, clinical impact, and management.Plast.Reconstr.Surg.132: 1128.) additionally, rupture is a common and known reason for complaints, and it is clearly characterized in the product dfu included with the implant, as stated above.Additionally, no cases of rupture because of product failure have been reported to establishment labs ever.Per our directions for use, each patient must receive the establishment labs s.A.¿motiva implants®: information for the patient¿ during her surgical consultation, it is the surgeons´ responsibility to ensure that the patient completely understands the information regarding the risks, benefits, and recommendations associated with silicone gel-filled breast implant surgery, as well as the complications typical of any type of surgery.This document is available in motiva® website: ifu.Motiva.Health the instructions for use in the directions for use were reviewed, to determinate if there are indications that ensure the prevention and good handling of the product.For this event, it is considered that the information is suitable for the section of surgical precautions as follows: ¿breast implants can potentially remain intact for decades in the body, but all such devices will fail at some point.Breast implants rupture when the shell develops a tear or hole.Rupture can occur at any time after implantation, but it is most likely to occur; the longer the implant is in place.The following may cause implants to rupture: damage by surgical instruments, implant stress, and weakening during implantation, age and design of the implant, submuscular rather than sub-glandular location, the occurrence of post-operatory hematomas or seromas, folding or wrinkling of the implant shell, excessive force to the chest, trauma, compression during mammographic imaging, and severe capsular contracture¿.Establishment labs requested the unit to confirm the event and to perform the corresponding testing (including but not limited to: revision and characterization under the microscope of the rupture section, mechanical testing according to approved standards, etc.).It was informed that the patient/doctor has the unit, and it is pending to confirm if it can be returned.Breast implants are not considered lifetime devices, and implant rupture is a risk associated with breast surgery, which can occur at any time.Seroma: early seroma formation is defined as periprosthetic fluid accumulation within the first postoperative year, whereas the late form is any moment beyond that time.¿ (sforza, et al.2017) ¿seroma can present both early and late, with the latter being recently linked with malignant growths and prolonged onset.¿ (sforza, et al.2017) some analyses have revealed that the pocket plays a significant role in developing seroma, patients with submammary pocket developed seroma in higher rates when compared with patients with submuscular pocket.Submammary pocket increases the odds of developing seroma by 7.5 times.(sforza, et al.2017) some factors are significantly associated with seroma development: a high bmi, large implant size, submammary pocket, and smoking which significantly amplified the effects of other variables.(m.Sforza, et al., 2017 unraveling factors influencing early seroma formation in breast augmentation surgery.Aesthetic surgery journal 2017, vol 37(3) 301¿307 © 2016 the american society for aesthetic plastic surgery, inc.Doi: 10.1093/asj/sjw196 larger implant size is also known to be related to higher incidences of other complications such as capsular contracture and hematoma.(collins jb, verheyden cn.Incidence of breast hematoma after placement of breast prostheses.Plast reconstr surg.2012;129(3):413e-420e) per our directions for use, each patient must receive the establishment labs s.A.¿motiva implants®: information for the patient¿ during her surgical consultation, it is the surgeons´ responsibility to ensure that the patient completely understands the information regarding the risks, benefits, and recommendations associated with silicone gel-filled breast implant surgery, as well as the complications typical of any type of surgery.This document is available in motiva® website: ifu.Motiva.Health the instructions for use in the directions for use were reviewed, to determine if there are indications that ensure the prevention and good handling of the product.For this event, it is considered that the information is suitable for the section of surgical precautions as follows: seroma: seroma is an accumulation of fluid that results from tissue inflammation.The etiology of seroma is known in breast surgery and is connected to a hypo vascular milieu or trauma following the surgery.Often, seromas are reabsorbed by the body over several weeks, but needle drainage is sometimes needed to remove the fluid8.While seromas do not increase breast cancer risk, they sometimes heal with scar tissue or calcifications that can raise a concern about mammograms in the future.Seroma symptoms most often appear a week to 10 days after surgery; the area may feel tender and swollen, with a discrete lump and redness arising within a day or two.Early seroma formation is defined as periprosthetic fluid accumulation within the first postoperative year, whereas the late form is any moment beyond that time.Surgical wound dehiscence ¿ surgical wound dehiscence (swd) is the separation of the margins of a closed surgical incision that has been made in the skin with or without exposure or protrusion of underlying tissue, organs or implants.Separation may occur at single or multiple regions, involve the incision's full length, and affect one or more tissue layers.A dehisced incision may or may not display clinical signs and symptoms of infection.In addition, a review of the device history record was conducted, and it was concluded that there were no deviations in the manufacturing process of this device that would have caused or contibuted to this incident.When the investigation process is completed, the applicable findings will be included in a supplemental medwatch.
Event or Problem Description
It was reported that, on (b)(6), a decision was made to proceed with surgery due to the presence of abundant fluid observed in an ultrasound conducted shortly beforehand, along with dehiscence of the surgical wound.During this second procedure, serohematic fluid was noted, and upon removal, the implant was found to be ruptured in its upper section.An explantation was performed, and the surgical wound was closed with antibiotic treatment.
Additional Manufacturer Narrative
¿ the reported device was returned for evaluation.It was not possible to confirm the alleged gel fracture, however the initial visual inspection found a device rupture.Microscope inspection showed trace marks in the shell consistent with those of a sharp instrument reproduced in our laboratory, this is distinct from the pattern resulting from a spontaneous tear in the shell of the implant.Elongation tests confirmed the shell complied with the international specification standards.Seroma and dehiscence were not confirmed due to lack of clinical evidence.A complete review of the dhr for lot 23100302 was carried out, no deviation was found in the manufacturing process.Review of complaint history for the reported lot number and sterilization run found no other similar complaints reported in the past.¿ the instructions for use in the directions for use were reviewed, to determinate if there are indications that ensure the prevention and good handling of the product.For this event, it is considered that the information is suitable for the section of surgical precautions as follows: gel fractured¿ ¿ensure no excessive force is applied to a very small area of the shell during insertion of the device throughout the incision.Instead, apply force over as large an area of the implant as possible during insertion.Excessive forces can lead to implant failure by either gel fracture or implant rupture.The incision should be of appropriate length to accommodate the volume and profile of the implant with highly cohesive gel.This will reduce the potential for creating excessive stress to the implant when inserting it.Forcing implants through a very small opening may result in damage to the implants gel and possible ruptures or gel fractures.Gel fracture can occur with cohesive silicone and occur most frequently as a consequence of subjecting the implant to excessive compression forces during the implantation.Alternatively, gel fracture can occur due to the development of capsular contracture and may result in device distortion¿.Rupture ¿ breast implants rupture when the shell develops a tear or hole.Rupture can occur at any time after implantation but is more likely to occur the longer the implant is in place.The following may cause implants to rupture: damage by surgical instruments, implant stress and weakening during implantation, implant age and design, submuscular rather than subglandular location, the occurrence of post-operatory hematomas or seromas, folding or wrinkling of the implant shell, excessive force to the chest, trauma, compression during mammographic imaging, and severe capsular contracture.Silicone gel-filled implant ruptures are most often silent; this means that most of the time, neither the doctor nor the patient can determine with the physical examination if the implant has a tear or hole in the shell.The integrity of breast implants (and detection of gel fractures and/or silent ruptures) can be evaluated through several techniques.High-resolution ultrasound (hrus) is widely accepted by healthcare providers and patients for rupture diagnosis.Additionally, the usfda recommends magnetic resonance imaging (mri) surveillance with the first mri performed three years postoperatively and subsequent mris performed every two years after that.These recommendations may vary from country to country, so please provide the patient with additional guidance based on your country's current care standards.Establishment labs does not recommend closed capsulotomy for treating capsular contracture because it can cause implant rupture.Some symptoms may appear, such as lumps surrounding the implant or in the axilla, change or loss of size or shape of the breast or implant, pain, tingling, swelling, numbness, burning, or hardening of the breast.These symptoms are not specific to rupture and may also be experienced by patients who have capsular contracture.Some cases have been reported suggesting that silicone-implant leakage should be considered in the differential diagnosis of eosinophilia.Seroma ¿ seroma is an accumulation of fluid that results from tissue inflammation.The etiology of seroma is known in breast surgery and is connected to a hypovascular milieu or trauma following the surgery.Often, seromas are reabsorbed by the body over several weeks, but needle drainage is sometimes needed to remove the fluid.While seromas do not increase breast cancer risk, they sometimes heal with scar tissue or calcifications that can raise a concern about mammograms in the future.Seroma symptoms most often appear a week to 10 days after surgery; the area may feel tender and swollen, with a discrete lump and redness arising within a day or two.Early seroma formation is defined as periprosthetic fluid accumulation within the first postoperative year, whereas the late form is any moment beyond that time.In addition to causing pain, a seroma increases the risk of developing an infection in the breast.Depending on the location, it may also increase pressure over the surgical site and sometimes cause wound dehiscence.Surgical wound dehiscence ¿ surgical wound dehiscence (swd) is the separation of the margins of a closed surgical incision that has been made in the skin with or without exposure or protrusion of underlying tissue, organs or implants.Separation may occur at single or multiple regions, involve the incision's full length, and affect one or more tissue layers.A dehisced incision may or may not display.¿ in conclusion, it was determined that a probable cause for the event was a cut resulting from a sharp instrument used which could have weakened the shell.¿ ¿establishment labs will continue to monitor for similar complaints/trends.